MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-3-8-HELIX
Medical Device Problem Codes Separation Failure (2547); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/04/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that during deployment, it was deployed by hand folding.The wire could not be pulled, nor could it be pulled with the tweezers.A new coil was used to complete the procedure.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of a saccular, ruptured aneurysm of the c5 segment with a max diameter of 5mm and a 3.7mm neck diameter.It was noted the patient's blood flow and vessel tortuosity were normal.Additional information was received reporting that the coil failed to detach within the target location.The catheter that was used was not a medtronic catheter.The model and lot numbers were not provided.No resistance was felt.No damage was noticed with the coil.The device is currently with the distributor.Additional information was received reporting that manual detachment was attempted three times without success; no attempts were made to use an instant detacher per the surgeon's preference.The replacement coil was successfully detached by manual detachment method.Catheter continuous flush was provided throughout the procedure.
 
Additional Manufacturer Narrative
The axium pusher was found broken distal the manual detachment location (via hypotube) break indicator.The axium pusher total length was measured to be ~179.5cm.When compared to the pusher subassembly product drawing ~8.5cm of the axium pusher proximal end was found broken off and not returned.No bends or kinks were found with the remaining portion of the axium pusher.When examined within the introducer sheath the implant coil was found still attached to the pusher and in good condition.The axium coil was pushed out from within the introducer sheath without issue.Under the microscope, the release wire coin was found to be located against the lumen stop, the coil shield was found to be present, and the implant coil was found to be still attached to the pusher.The implant coil was found in good condition.During testing, the pusher was intentionally broken to locate the release wire.The accessible portion of the release wire was grasped and pulled detaching the implant coil without issue.The release wire total length was measured to be ~179.5cm.No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿non-detachment¿ was confirmed as the implant coil was found still attached to the pusher.As the pusher was found broken distal the manual detachment location this likely caused the release wire to break; therefore, the cause for the event was determined to be use related.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM HELIX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10460761
Report Number2029214-2020-00856
Device Sequence Number16962446
Product Code KRD
UDI-Device Identifier00847536029569
UDI-Public00847536029569
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/16/2023
Device Model NumberQC-3-8-HELIX
Device Catalogue NumberQC-3-8-HELIX
Device Lot NumberB010040
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/08/2020
Initial Date Received by Manufacturer 08/18/2020
Supplement Date Received by Manufacturer11/04/2020
Initial Report FDA Received Date08/27/2020
Supplement Report FDA Received Date11/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age55 YR